Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 14, 2021Manistee County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 14, 2021, 11:50 PM EDT for Manistee County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 11:50 PM EDT (03:50 UTC)
Expired
Jul 15, 2021, 12:30 AM EDT
In force
40 min
Issued by
NWS Gaylord, MI

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS83 KAPX 150350
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1150 PM EDT Wed Jul 14 2021

MIZ031-032-150430-
Manistee-Wexford-
1150 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WEXFORD
AND MANISTEE COUNTIES...

At 1149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Manistee to 6 miles west
of Freesoil to near Ludington. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Manistee, Arcadia, Eastlake, Kaleva, Onekama, Copemish, Harrietta,
Wellston, Pierport, Dublin, Hoxeyville, Brethren, Norwalk, Parkdale,
Yuma, Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4425 8634 4427 8637 4453 8625 4445 8579
      4417 8560 4416 8596 4418 8638
TIME...MOT...LOC 0349Z 230DEG 31KT 4427 8651 4412 8635 4392 8638 

$$

Cornish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 9:34 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 9:34 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
934 PM EDT Wed Jul 14 2021

.UPDATE...
Issued at 934 PM EDT Wed Jul 14 2021

Diurnal, surface-based convection was percolating for a while just
north of APN, dumping some locally heavy rain in ne Alpena
Co.That activity is moving out over Lake Huron, finally. Initial
bow echo that brought gusty winds to the MBL/Frankfort area has
weakened to stratiform rain as it nears n central lower MI. An MCV
is contributing to showers and embedded t-storms pushing into
Mackinac/Luce Cos. And finally, the main show is an MCS that
extends from central Lake MI into ne IA. Stronger convection is
seen west (and mainly well west) of Lake MI.

With an increasing wsw low-level jet, potentially unstable air is
going to fight to get northward. We've seen this scenario a
thousand times, and usually stronger convection gets shunted
southward into the GRR forecast area. But probably the majority of
the CAMs (though certainly not all) bringer stronger convection
into nw lower MI a bit after midnight. MuCapes will try to take a
run at 1k j/kg, though disagreement exists on both shear and
instability present. Will maintain the marginal risk of severe in
the HWO and other products.

Next round of better rain is about to push back into nw lower MI.
Have been tweaking pops/timing, will continue to do so.

&&

.NEAR TERM...(Through Tonight)
Issued at 421 PM EDT Wed Jul 14 2021

...Marginal Risks...

High Impact Weather Potential...There is a marginal risk for severe
weather and excessive rain.

Pattern Synopsis/Forecast...A large MCS is moving into the Upper
Great Lakes at the moment, just south of the warm/stationary front
that stretches through E Upper and to a low in Quebec. On the back
side of the MCS there is a large area of low clouds. So far, most of
the models are handling this system pretty well, with the GFS, and
the HiRes models showing the convection that is firing along the
front in the UP.

The main area of rain with the thunder, however, doesn't look like
it gets into NW Lower and E upper until after 00z/Thu sometime. The
ARW has it reaching the Lake Michigan shore around 03z/Thu, While
the FV3 is around 00z/Thu. With the uncertainty of the timing,
expecting the main threats to start somewhere between 01z and 03z
give or take outside of that a bit.

The severe potential looks like it is, and will continue to be
marginal, as the main line of the thunderstorms with the best
potential will be south of US-10, as the better instability, and
cloudlessness looks to be there. If we do get severe weather, it
looks like a wind system with the shear (marginal) in the sfc-6km
layer of 33kts, and DCAPE of 600J/kg. The things going against all
of this is the sfc capping. It will have to be elevated to get
something going.

The main threat looks to be the rain. The pwat will be an inch to
1.5", and a good amount of stratiform rain expected behind the line,
as the MCS moves through overnight. The models look to clear out the
rain sometime after 12z/Thu, with the HiRes models a little before
that.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 421 PM EDT Wed Jul 14 2021

...Continued rain chances...

High impact weather potential: Thunder possible early Thursday.

A 1008 mb surface low is progged to be over eastern upper Michigan
at the beginning of this period, with a surface high pressure
centered over western Lake Superior and another anchored off the
coast of the Carolinas. This will continue to advect deep moisture
into northern Michigan on southwesterly winds. Although there may
still be some rumbles of thunder Thursday morning/early afternoon
lingering in the forecast area, none are expected to be severe at
this time due to decreasing shear and mid-level dry air departing to
the northeast with the aforementioned surface low pressure. Shower
potential should end by the late afternoon/early evening hours as
high pressure and drier air push in behind the cold front associated
with said low pressure system. Clouds will also be on the decrease
late Thursday through the overnight hours...bringing partly cloudy
skies from northwest to southeast. Yet another low pressure system
is progged to develop over the Mid-Mississippi river valley Friday
with precipitation chances ahead of the associated warm front
possibly clipping our far southeastern part of the CWA (near Saginaw
Bay). Most likely the high pressure building into the area with the
accompanying dry air will hold the precipitation at bay and out of
our CWA completely, but it's not totally out of the question to see
something down there.

Winds will be southwesterly early Thursday and veering throughout
the day to northwest by the late afternoon hours. Winds will be
gusty at times, but only up to about 20-25 mph with the higher gusts
near the shorelines of the Great Lakes. Winds become light and
variable overnight as the high pressure builds overhead. They will
continue to be fairly light throughout Friday, but with a north to
northeast component.

Temperatures Thursday will be in the mid 70s to low 80s, with the
higher temperatures in northeast lower just ahead of the departing
cold front, while overnight lows will drop into the mid to upper
50s. Friday will once again be in the upper 70s to low 80s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 421 PM EDT Wed Jul 14 2021

High Impact Weather Potential...None.

Model consensus suggests that the Great Lakes region remains under a
rather strong high pressure and associated dry air throughout most
of the long term forecast period. This will provide warm
temperatures and precipitation-free weather. A weak system over
western Quebec may provide some small chances of precipitation
towards the beginning of next work week, but confidence in this
occurring is rather low at this time. Daytime high temperatures
appear to be in the 80s with some locations possibly reaching (or at
least nearing) 90 by the end of the weekend and into the next work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 742 PM EDT Wed Jul 14 2021

Multiple chances for SHRA/TSRA into Thursday.

Cold front draped across central WI and central/eastern upper MI
will make slow progress across northern lower MI. An initial line
of TSRA is tending to weaken as it moves across nw lower MI this
evening. Further SHRA/TSRA will develop upstream, and cross the
area overnight. Chances for precip will linger well into Thursday.
Expect IFR cigs to settle across much of the area by Thu morning.

Light sw winds tonight, perhaps gusty with some TSRA. Winds veer
westerly and become gustier Thu.

&&

.MARINE...
Issued at 421 PM EDT Wed Jul 14 2021

Tonight through Friday...Tonight, thunderstorms will be a threat,
with the winds increasing as a sfc low deepens and moves into the
Upper Great Lakes. As the low deepens and approaches Lake Michigan,
the pressure gradient is expected to tighten up, and increase the
winds to 25-30 knots after midnight. By 12z/Thu morning, the sfc low
moves east, and the gradient relaxes, with the NW wind gusting a bit
but diminishing through the afternoon from Lake Michigan to Lake
Huron. Thursday night and Friday, look like winds at 10 knots from
the north as the high moves by to the north.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 2 PM to 8 PM EDT Thursday for
     LHZ345>349.
LM...SMALL CRAFT ADVISORY until 2 PM EDT Thursday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...JL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...JL
Hazardous weather outlook, Jul 14, 9:46 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
946 PM EDT Wed Jul 14 2021

MIZ016>018-020>036-041-042-086>088-095>099-151200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
946 PM EDT Wed Jul 14 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms will occur tonight. There is a marginal
risk for severe storms between midnight and 5 am, with damaging
wind gusts as the main threat. Localized heavy rainfall is
also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance for thunderstorms Thursday afternoon and
evening. These are not expected to become severe at this time,
although localized heavy rainfall is still possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
946 PM EDT Wed Jul 14 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered thunderstorms will occur tonight. There is a marginal
risk for severe storms between midnight and 5 am, with damaging
wind gusts as the main threat. Localized heavy rainfall is
also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance for thunderstorms Thursday afternoon and
evening over portions of the Lake Huron nearshore waters. These
are not expected to become severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 14, 6:43 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
643 PM EDT Wed Jul 14 2021

MIZ020-025-026-031-032-150015-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
643 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
WEXFORD...GRAND TRAVERSE AND MANISTEE COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles southeast of Newport State Park
to near Scottville. Movement was east at 30 mph.

Locations impacted include...
Traverse City, Cadillac, Manistee, Leland, Elk Rapids, Frankfort,
Thompsonville, Empire, Beulah, Sleeping Bear Point, Arcadia, Bingham,
Kingsley, Manton, Sherman, Glen Arbor, Buckley, Boon, Suttons Bay and
Northport.

LAT...LON 4456 8627 4471 8630 4478 8613 4493 8611
      4499 8596 4501 8596 4498 8619 4505 8619
      4511 8611 4514 8593 4501 8595 4498 8584
      4519 8567 4521 8554 4501 8555 4501 8543
      4489 8542 4481 8533 4416 8534 4418 8639
TIME...MOT...LOC 2243Z 259DEG 28KT 4495 8664 4396 8623

JSL
Local storm report, Jul 14, 7:16 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
716 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     1 SW FRANKFORT          44.63N 86.25W
07/14/2021  M38 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT FRANKFORT LIGHT.

&&

JZ
Local storm report, Jul 14, 7:26 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
726 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     2 E PARKDALE            44.27N 86.25W
07/14/2021  M41 MPH          MANISTEE           MI   AWOS

            AWOS STATION KMBL MANISTEE - BLACKER
            AIRPORT.

&&

JZ
Local storm report, Jul 14, 7:29 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     2 E PARKDALE            44.27N 86.25W
07/14/2021  M41 MPH          MANISTEE           MI   AWOS

            AWOS STATION KMBL MANISTEE - BLACKER
            AIRPORT.

&&

CORRECTED TIME
Local storm report, Jul 14, 8:57 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
857 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HEAVY RAIN       CATHRO                  45.15N 83.57W
07/14/2021  M1.21 INCH       ALPENA             MI   TRAINED SPOTTER

            1 HOUR TOTAL.

&&

JZ
Special weather statement, Jul 14, 11:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1150 PM EDT Wed Jul 14 2021

MIZ031-032-150430-
Manistee-Wexford-
1150 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WEXFORD
AND MANISTEE COUNTIES...

At 1149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Manistee to 6 miles west
of Freesoil to near Ludington. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Manistee, Arcadia, Eastlake, Kaleva, Onekama, Copemish, Harrietta,
Wellston, Pierport, Dublin, Hoxeyville, Brethren, Norwalk, Parkdale,
Yuma, Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4425 8634 4427 8637 4453 8625 4445 8579
      4417 8560 4416 8596 4418 8638
TIME...MOT...LOC 0349Z 230DEG 31KT 4427 8651 4412 8635 4392 8638

Cornish

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.